Kansas, 2003Tornadoes and Hail in Kansas, June 22, 2003
June 22, 2003 · NWS TOP · 5 events in 1 county or zone
4 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 2:03 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SUN JUN 22 2003
MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT.
SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE
EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE
THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY
EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM
APPROACHES THE AREA.
TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY
BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY.
DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA.
.TOP...NONE
34
Hazardous weather outlook, Jun 22, 2:49 PM CST, 4 hours 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT SUN JUN 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT AND A FEW COULD BE SEVERE.
LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 22, 1:17 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM 1 W FAIRVIEW KS 1.25 INCH HAIL
06/22/03 BROWNLocal storm report, Jun 22, 1:32 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 1 E MORRILL KS 1.25 INCH HAIL
06/22/03 BROWNSpecial weather statement, Jun 22, 1:51 PM CST, 5 hours 21 minutes before
KSZ023>026-038>040-054>060-103>105-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 22 2003
THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...
ATCHISON JACKSON POTTAWATOMIE
LEAVENWORTH JEFFERSON SHAWNEE
WABAUNSEE WYANDOTTE JOHNSON
MIAMI LINN
SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...
TOPEKA
SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
DOUGLAS OSAGE LYON
FRANKLIN COFFEY ANDERSON
SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...
EMPORIA OTTAWA LAWRENCE
Special weather statement, Jun 22, 1:58 PM CST, 5 hours 14 minutes before
KSZ023>026-038>040-054>060-103>105-222300-
SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTIES REMOVED
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN JUN 22 2003
THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...
JACKSON POTTAWATOMIE JEFFERSON
SHAWNEE WABAUNSEE
SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...
TOPEKA
SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
DOUGLAS OSAGE LYON
FRANKLIN COFFEY ANDERSON
SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...
EMPORIA OTTAWA LAWRENCE
Local storm report, Jun 22, 3:48 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 AM 3 SSW WABAUNSEE KS 1 INCH HAIL
06/22/03 WABAUNSEE SPOTTER REPORTED
QUARTER SIZE HAIL
0955 AM PAXICO KS .75 INCH HAIL
06/22/03 WABAUNSEE
0958 AM 5 SE WESTMORELAND KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1102 AM EMMETT KS .75 INCH HAIL
06/22/03 POTTAWATOMIE
1142 AM 7 S SOLDIER KS .88 INCH HAIL
06/22/03 JACKSON
1157 AM 7 S SOLDIER KS 1 INCH HAIL
06/22/03 JACKSON
1159 AM 5 NW ST MARYS KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1240 PM VALLEY FALLS KS .88 INCH HAIL
06/22/03 JEFFERSON
0128 PM 2 E OZAWKIE KS WIND DAMAGE
06/22/03 JEFFERSON LARGE TREES UPROOTED
0212 PM 2 NW FAIRVIEW KS 1 INCH HAIL
06/22/03 BROWN
0213 PM 1 W FAIRVIEW KS 1.25 INCH HAIL
06/22/03 BROWN
0215 PM 1 E MORRILL KS 1.25 INCH HAIL
06/22/03 BROWNSpecial weather statement, Jun 22, 3:55 PM CST, 3 hours 17 minutes before
KSZ040-054>056-058-059-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SUN JUN 22 2003
SEVERE THUNDERSTORM WATCH NUMBER 559 HAS BEEN CANCELED.
SOME COUNTIES NO LONGER IN THE WATCH INCLUDE...
ANDERSON COFFEY DOUGLAS
FRANKLIN LYON OSAGE
SOME CITIES NO LONGER IN THE WATCH INCLUDE...
EMPORIA GARNETT LAWRENCE
OTTAWA
Tornado, Republic
- When
- June 22, 7:12 PM CST to 7:13 PM CST
- Where
- Republic County, 1 mi N of Courtland
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.800, -97.900
A tornado touched down in rural areas near Courtland and moved northeast about one half mile and struck a farm before dissipating. Several outbuildings at the farm were damaged.
Tornado, Republic
- When
- June 22, 7:20 PM CST to 7:22 PM CST
- Where
- Republic County, 5 mi NE of Courtland
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.833, -97.833
A second tornado touched down northeast of Courtland, moved northeast for a mile and damaged some power poles and power lines before dissipating.
Tornado, Republic
- When
- June 22, 7:30 PM CST to 7:37 PM CST
- Where
- Republic County, 4 mi NNE of Courtland
- Rating
- F1
- Path length
- 3 mi
- Path width
- 150 yd
- Property damage
- $125,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.833, -97.867
The third in a series of tornadoes touched down northeast of Courtland and traveled 3 miles and damaged 2 homes before dissipating.
Hail, Republic
- When
- June 22, 7:58 PM CST
- Where
- Republic County, 1 mi SE of Republic
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -97.800
Tornado, Republic
- When
- June 22, 7:58 PM CST to 8:02 PM CST
- Where
- Republic County, 1 mi SE of Republic
- Rating
- F1
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -97.800
A fourth tornado touched down near Republic and moved northeast for 2 miles and damaged a home before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 22 to 24, 20031 death · 7 injured · $35 million · F2 · 47 events
- Tornadoes and Flash Flood in Kansas, June 22 to 24, 2003$4.3 million · F2 · 7 events
- Tornadoes and Flash Flood in Kansas, June 22 to 23, 2003$4.5 million · F0 · 8 events
- Flash Flood in Florida, June 22, 2003$3.3 million · 1 event
- Hail in Texas, June 22, 2003$1.8 million · 1.75 in hail · 13 events
- Flash Flood and Flood in Florida, June 22 to 25, 2003$1.9 million · 2 events
- Flash Flood and Hail in Kansas, June 22, 2003$400,000 · 3 in hail · 12 events
- Flood in Florida, June 22 to 26, 2003$203,000 · 1 event
- Flash Flood in Florida, June 22, 2003$200,000 · 1 event
- Flood in Florida, June 22 to 30, 2003$100,000 · 1 event
- Tornado in Florida, June 22, 2003$50,000 · F0 · 1 event
- Tornado and Hail in Minnesota, June 22, 2003$10,000 · F1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364203, 5364204, 5364205, 5364206, 5364207.